Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 334, NWS Bismarck, ND

August 27, 2007Grant County, Morton County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 27, 2007, 1:36 AM MDT for Grant County, Morton County, North Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2007, 1:36 AM MDT (07:36 UTC)
Expired
Aug 27, 2007, 2:30 AM MDT
In force
54 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Grant County, ND, Morton County, ND

The radar

The Bismarck radar (KBIS), 39 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.6 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1997 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1997 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2248 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 270736
SVRBIS
NDC037-059-270830-
/O.NEW.KBIS.SV.W.0334.070827T0736Z-070827T0830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
236 AM CDT MON AUG 27 2007

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SOUTHEASTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 330 AM CDT(230 AM MDT)

* AT 130 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 30 MILES SOUTHWEST OF MANDAN...OR ABOUT 33 MILES
  SOUTHWEST OF BISMARCK...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES SOUTH OF MANDAN AROUND 330 AM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND
AWAY FROM WINDOWS.

LAT...LON 4659 10151 4631 10140 4658 10069 4688 10087

$$
JF
2 follow-up statements
000 
WWUS53 KBIS 270804
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
304 AM CDT MON AUG 27 2007

NDC037-270814-
/O.CAN.KBIS.SV.W.0334.000000T0000Z-070827T0830Z/
GRANT ND-
204 AM MDT MON AUG 27 2007

...THE SEVERE THUNDERSTORM WARNING FOR GRANT COUNTY IS CANCELLED...

LAT...LON 4660 10127 4631 10105 4644 10065 4666 10070

$$

NDC059-270830-
/O.CON.KBIS.SV.W.0334.000000T0000Z-070827T0830Z/
MORTON ND-
304 AM CDT MON AUG 27 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR SOUTHEASTERN MORTON COUNTY...

AT 301 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 6 MILES NORTH OF BREIEN...OR ABOUT 25 MILES
SOUTH OF BISMARCK...MOVING NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTHEAST OF ST. ANTHONY AROUND 320 AM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND
AWAY FROM WINDOWS.

LAT...LON 4660 10127 4631 10105 4644 10065 4666 10070

$$
JF
000 
WWUS53 KBIS 270825
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
326 AM CDT MON AUG 27 2007

NDC059-270836-
/O.EXP.KBIS.SV.W.0334.000000T0000Z-070827T0830Z/
MORTON ND-
326 AM CDT MON AUG 27 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORTON COUNTY
EXPIRES AT 330 AM CDT...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES
A SIGNIFICANT THREAT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT
MONDAY MORNING FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4660 10127 4631 10105 4644 10065 4666 10070

$$
JF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:17 PM MDT, 11 hours 19 minutes earlier.

Area forecast discussion, Aug 26, 2:17 PM MDT, 11 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
317 PM CDT SUN AUG 26 2007

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
THE APPROACH OF AN UPPER LEVEL TROUGH WILL PUSH A COLD FRONT ACROSS
CENTRAL AND EASTERN NORTH DAKOTA THIS EVENING. CAPPING IS STRONG
BUT THE 4KM NNM WRF FORECASTS A LINE OF STRONG THUNDERSTORMS FROM
BISMARCK NORTHEAST FROM 23Z ON. I HAVE USED THIS MODEL FOR
TONIGHTS FORECAST. THEN A SHALLOW UPPER TROUGH WILL LINGER OVER
NORTH DAKOTA THROUGH TUESDAY. MULTIPLE WAVES IN THIS CYCLONIC FLOW
WILL KICK OFF SHOWERS FROM TIME TO TIME.

THEN UPPER LEVEL RIDGING ARRIVES WEDNESDAY TO DRY THINGS OUT.

LONG TERM...THURSDAY THROUGH SUNDAY NIGHT...
HIGH PRESSURE RIDGE DOMINATES THURSDAY AND FRIDAY WITH DRY WEATHER
AND WARMING TEMPERATURES. WARMED HIGHS SLIGHTLY FRI AND SAT AHEAD OF
THE FRONT...80S TO AROUND 90 BASED UPON 850MB TEMP TRENDS. UPPER
RIDGE THEN FLATTENS SAT/SUN AS A COLD FRONT AND SEVERAL SHORTWAVES
TRAVERSE ACROSS THE NORTHERN PLAINS. BROUGHT SLIGHT CHC SHWRS/TSTMS
STARTING SAT NIGHT AND CONTINUED THIS THREAT THROUGH SUN.
&&

.AVIATION...A COLD FRONT MOVING INTO CENTRAL NORTH DAKOTA THIS
AFTERNOON AND EVENING WILL SPARK SCATTERED SHOWERS AND THUNDERSTORMS
ALONG AND AHEAD OF THE FRONT...MAINLY ALONG A LINE FROM NEAR MINOT
SOUTH TO BISMARCK AND AREAS EAST. BEHIND THE FRONT ON MONDAY...AREAS
OF MVFR CONDITIONS CAN BE EXPECTED AS LOW CLOUDS DEVELOP.
&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

RSL/KS
Hazardous weather outlook, Aug 26, 3:15 AM MDT, 22 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
415 AM CDT SUN AUG 26 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-270915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
415 AM CDT SUN AUG 26 2007 /315 AM MDT SUN AUG 26 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
WEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN SOUTHWEST AND CENTRAL
NORTH DAKOTA LATE THIS AFTERNOON ALONG AND AHEAD OF A COLD FRONT
WHICH WILL BE ALONG A LINE FROM DEVILS LAKE TO HETTINGER BY EARLY
EVENING. THE STRONGEST CAPE WILL BE EAST OF THE FRONT...BUT WITH A
GOOD CAP. THE CAP WILL BE WEAKEST ALONG THE FRONTAL BOUNDARY...AND
LIFTING OVER THE FRONT MAY BE ENOUGH TO START ISOLATED CONVECTION.
AS THE FRONT MOVES EAST TONIGHT...THE BEST CHANCE OF THUNDERSTORMS
WILL BE IN THE FAR EASTERN COUNTIES. IF THUNDERSTORMS DO
DEVELOP...THE STRONG CAPE INDICATES A POTENTIAL FOR SEVERE
THUNDERSTORMS. THE CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH
TUESDAY...ALTHOUGH WITH MUCH WEAKER CAPE...THE POTENTIAL FOR
SEVERE THUNDERSTORMS IS MUCH LESS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 26, 7:36 PM MDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
836 PM CDT SUN AUG 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TORNADO          5 NE NAPOLEON           46.55N 99.69W
08/26/2007                   LOGAN              ND   LAW ENFORCEMENT

            TORNADO MOVING EAST.

&&

KBIRK
Local storm report, Aug 26, 8:10 PM MDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
910 PM CDT SUN AUG 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     HAIL             20 ENE NAPOLEON         46.61N 99.38W
08/26/2007  E1.75 INCH       LOGAN              ND   LAW ENFORCEMENT

&&

KBIRK
Local storm report, Aug 26, 8:46 PM MDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
946 PM CDT SUN AUG 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             17 E NAPOLEON           46.50N 99.41W
08/26/2007  E4.25 INCH       LOGAN              ND   BROADCAST MEDIA

&&

KBIRK
Local storm report, Aug 26, 8:55 PM MDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
955 PM CDT SUN AUG 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TORNADO          8 NNW NAPOLEON          46.61N 99.83W
08/26/2007                   LOGAN              ND   PUBLIC

            SEVERAL REPORTS OF A TORNADO RELAYED BY STATE RADIO.

0809 PM     HAIL             MEDINA                  46.90N 99.30W
08/26/2007  E0.88 INCH       STUTSMAN           ND   PUBLIC

0835 PM     TORNADO          5 NE NAPOLEON           46.55N 99.69W
08/26/2007                   LOGAN              ND   LAW ENFORCEMENT

            TORNADO MOVING EAST.

0902 PM     HAIL             20 ENE NAPOLEON         46.61N 99.38W
08/26/2007  E1.75 INCH       LOGAN              ND   LAW ENFORCEMENT

0910 PM     HAIL             17 E NAPOLEON           46.50N 99.41W
08/26/2007  E4.25 INCH       LOGAN              ND   BROADCAST MEDIA

&&

KBIRK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 6:32 PM MDTSevere Thunderstorm WarningBISKidder, Logan58 min
Aug 26, 7:00 PM MDTTornado WarningBISLogan30 min
Aug 26, 7:06 PM MDTSevere Thunderstorm WarningBISStutsman54 min
Aug 26, 7:27 PM MDTTornado WarningBISLogan33 min
Aug 26, 7:29 PM MDTSevere Thunderstorm WarningBISKidder46 min
Aug 26, 8:00 PM MDTTornado WarningBISLogan30 min
Aug 26, 8:27 PM MDTSevere Thunderstorm WarningBISLogan53 min
Aug 26, 8:39 PM MDTSevere Thunderstorm WarningBISLaMoure48 min
Aug 27, 1:43 AM MDTSevere Thunderstorm WarningBISEmmons, Logan62 min
Aug 27, 1:58 AM MDTSevere Thunderstorm WarningBISSioux32 min
Aug 27, 2:31 AM MDTSevere Thunderstorm WarningBISEmmons, Sioux59 min
Aug 27, 2:42 AM MDTSevere Thunderstorm WarningBISLaMoure, Logan53 min
Aug 27, 2:48 AM MDTTornado WarningBISEmmons27 min
Aug 27, 3:24 AM MDTSevere Thunderstorm WarningBISEmmons, McIntosh41 min
Aug 27, 11:30 AM MDTSevere Thunderstorm WarningBISKidder, Logan, Stutsman60 min
Aug 27, 11:55 AM MDTSevere Thunderstorm WarningBISGrant50 min
Aug 27, 12:10 PM MDTSevere Thunderstorm WarningBISEmmons38 min
Aug 27, 12:25 PM MDTSevere Thunderstorm WarningBISSioux65 min
Aug 27, 12:30 PM MDTSevere Thunderstorm WarningBISStutsman60 min
Aug 27, 1:03 PM MDTSevere Thunderstorm WarningBISLogan42 min
Aug 27, 2:54 PM MDTSevere Thunderstorm WarningBISLaMoure66 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.